Alert archive / Colorado / Winter Storm Watches in 2021
Winter Storm Watch 1, NWS Pueblo, CO
NWS Pueblo, CO issued this winter storm watch at Jan 17, 2021, 3:47 AM MST for 6 counties in Colorado. It took effect at Jan 18, 2021, 5:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 17, 2021, 3:47 AM MST (10:47 UTC)
- In effect from
- Jan 18, 2021, 5:00 PM MST
- Expired
- Jan 17, 2021, 8:54 PM MST
- In force
- Issued by
- NWS Pueblo, CO
Counties Conejos County, CO, Costilla County, CO, Huerfano County, CO, Las Animas County, CO, Mineral County, CO, Rio Grande County, CO
The radar
The Pueblo radar (KPUX), 171 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 10.8 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2685 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
220 WWUS45 KPUB 171047 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 347 AM MST Sun Jan 17 2021 COZ068-171900- /O.NEW.KPUB.WS.A.0001.210118T2100Z-210120T0000Z/ Eastern San Juan Mountains Above 10000 Feet- 347 AM MST Sun Jan 17 2021 ...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 7 to 14 inches possible. * WHERE...Eastern San Juan Mountains Above 10000 Feet County. * WHEN...From Monday afternoon through Tuesday afternoon. * IMPACTS...Travel could be very difficult, especially over Wolf Creek Pass and Cumbres Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ COZ074-075-171900- /O.NEW.KPUB.WS.A.0001.210118T2100Z-210119T2100Z/ Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- 347 AM MST Sun Jan 17 2021 ...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 5 to 12 inches possible. * WHERE...Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet and Southern Sangre de Cristo Mountains Above 11000 Feet Counties. * WHEN...From Monday afternoon through Tuesday afternoon. * IMPACTS...Travel could be very difficult, especially over La Veta Pass and Cucharas Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
3 follow-up statements
845 WWUS45 KPUB 171807 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 1107 AM MST Sun Jan 17 2021 COZ068-180215- /O.CON.KPUB.WS.A.0001.210118T2100Z-210120T0000Z/ Eastern San Juan Mountains Above 10000 Feet- 1107 AM MST Sun Jan 17 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 7 to 14 inches possible. * WHERE...Eastern San Juan Mountains Above 10000 Feet County. * WHEN...From Monday afternoon through Tuesday afternoon. * IMPACTS...Travel could be difficult, especially over Wolf Creek Pass and Cumbres Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ COZ074-075-180215- /O.CON.KPUB.WS.A.0001.210118T2100Z-210119T2100Z/ Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- 1107 AM MST Sun Jan 17 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 5 to 12 inches possible. * WHERE...Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet and Southern Sangre de Cristo Mountains Above 11000 Feet Counties. * WHEN...From Monday afternoon through Tuesday afternoon. * IMPACTS...Travel could be difficult, especially over La Veta Pass and Cucharas Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ Hodanish
845 WWUS45 KPUB 172217 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 317 PM MST Sun Jan 17 2021 COZ068-180630- /O.EXT.KPUB.WS.A.0001.210119T0000Z-210120T0000Z/ Eastern San Juan Mountains Above 10000 Feet- 317 PM MST Sun Jan 17 2021 ...WINTER STORM WATCH NOW IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 8 to 14 inches possible. * WHERE...Eastern San Juan Mountains Above 10000 Feet County. * WHEN...From Monday afternoon through Tuesday afternoon. * IMPACTS...Travel could be difficult, especially over Wolf Creek Pass and Cumbres Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ COZ074-075-180630- /O.EXT.KPUB.WS.A.0001.210119T0000Z-210119T2100Z/ Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- 317 PM MST Sun Jan 17 2021 ...WINTER STORM WATCH NOW IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY AFTERNOON... * WHAT...Heavy snow possible. Total snow accumulations of 8 to 14 inches possible. * WHERE...Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet and Southern Sangre de Cristo Mountains Above 11000 Feet Counties. * WHEN...From Monday afternoon through Tuesday afternoon. * IMPACTS...Travel could be difficult, especially over La Veta Pass and Cucharas Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
608 WWUS45 KPUB 180354 WSWPUB URGENT - WINTER WEATHER MESSAGE National Weather Service Pueblo CO 854 PM MST Sun Jan 17 2021 COZ068-181200- /O.UPG.KPUB.WS.A.0001.210119T0000Z-210120T0000Z/ /O.NEW.KPUB.WW.Y.0002.210119T0000Z-210120T0000Z/ Eastern San Juan Mountains Above 10000 Feet- 854 PM MST Sun Jan 17 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM MONDAY TO 5 PM MST TUESDAY... * WHAT...Snow expected. Total snow accumulations of 6 to 12 inches. * WHERE...Eastern San Juan Mountains Above 10000 Feet County. * WHEN...From 5 PM Monday to 5 PM MST Tuesday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ COZ074-075-181200- /O.UPG.KPUB.WS.A.0001.210119T0000Z-210119T2100Z/ /O.NEW.KPUB.WW.Y.0002.210119T0000Z-210119T2100Z/ Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- 854 PM MST Sun Jan 17 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM MONDAY TO 2 PM MST TUESDAY... * WHAT...Snow expected. Total snow accumulations of 6 to 12 inches. * WHERE...Southern Sangre de Cristo Mountains. * WHEN...From 5 PM Monday to 2 PM MST Tuesday. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this winter storm watch went out at Jan 16, 10:45 PM MST, 5 hours 2 minutes earlier.
Area forecast discussion, Jan 16, 10:45 PM MST, 5 hours 2 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1045 PM MST Sat Jan 16 2021 .SHORT TERM...(This evening through Sunday) Issued at 240 PM MST Sat Jan 16 2021 Currently... Skies were predominantly clear over the fcst area at 2 pm. Some remnant mid level cloudiness associated with the weak disturbance which moved through earlier today were still noted over the eastern plains, and some cirrus was noted moving in from the NW. Temps across the plains were generally in the 40s across the divides and 50s along the lower Ark Rvr valley. The San Luis Valley (SLV) were in the mid 40s and the mountains were generally in the 20s. Tonight and Tomorrow... Quiet weather expected during the next 24 hours. Some thicker cirrus bands will move across the region tonight bringing variable high cloudiness to the region. Temps tonight will fall into the upper 10s to lower 20s across the plains with some upper 20s in the Banana belt regions. The SLV will fall into the single digits while the mid mtn areas will be in the Teens to L20s. Higher mtns will be in the single digits. For tomorrow, although modest NW flow aloft will be over the region, surface winds in the mtns.valleys will be light and diurnally driven. Along the mtn ridges, it will be a bit windier with gusts to the 20s/30s range. Overall expect mostly sunny skies. temps tomorrow will be similar to the max temps today. .LONG TERM...(Sunday night through Saturday) Issued at 240 PM MST Sat Jan 16 2021 ...Cool and Unsettled Weather early next week... Sunday night-Tuesday night...Latest models continue to indicate a cool and unsettled split flow weather pattern developing through this period, as upper level energy digging across the Northern Tier of states splits on Sunday, with one piece of energy continuing into the Upper Midwest, as the second piece digs across the Great Basin on Monday and into the Desert Southwest through Tuesday. The passing northern system sends a cold front across eastern Colorado Monday morning, with cool easterly upslope expected to develop and continue across the region through the day Tuesday. This, combined with increasing moisture and lift associated with the system digging across the Great Basin on Monday, will bring light to moderate snowfall to areas over and near the higher terrain Monday, and especially Monday night into early Tuesday, before snow diminishes from northeast to southwest through the day Tuesday. The expected movement of these systems will bring the best precipitation and snowfall chances across southern and western portions of the area, especially the southern mountains, where advisory snowfall amounts of 6 to 12 inches may be possible by Tuesday afternoon. Lesser precipitation amounts are expected along the I-25 Corridor, especially north of Highway 50, with little or no precipitation expected across the southeastern plains. Temperatures look to be near seasonal levels on Monday, though cooling through the afternoon across the plains behind the passing front. Below seasonal temperatures are expected on Tuesday, with highs generally in the 30s across the lower elevations, and mainly in the 20s across the higher terrain. Wednesday-Thursday...There remain differences in model handling of the Desert Southwest system's ejection across the Southern Rockies through the day Thursday, with the GFS further north with the weakening upper trough as compared to the ECMWF, which keeps the weak trough well south of the area. Current NBM has leaned towards the drier EC solution and have followed suite, with temperatures warming back to above seasonal levels into the 50s across the plains, and mainly 30s and 40s across the higher terran. Friday-Saturday...Model differences continue into the remainder of the long term period. Models do indicate more energy digging into the Great Basin Friday, however, the latest GFS translates this energy across the Central Rockies later Saturday and Sunday while the EC continues to dig said energy into the the Desert SW on Saturday. Time will tell how this panes out, though continued to follow the blended model solution, which brings pops across the ContDvd on Friday, with pops spreading east to areas over and near the higher terrain on Saturday. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1041 PM MST Sat Jan 16 2021 VFR conditions expected over the next 24 hours with variable mid and high level cloudiness. Winds will be light and diurnally driven with speeds under 15 kts for KCOS and KPUB. KALS will see northwest winds around 10 kts in the afternoon but light and variable otherwise. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HODANISH LONG TERM...MW AVIATION...KT
Hazardous weather outlook, Jan 16, 5:09 PM MST, 10 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 509 PM MST Sat Jan 16 2021 COZ058>089-093>099-180015- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 509 PM MST Sat Jan 16 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday An upper level storm will bring snow to the region from midday Monday through Tuesday, before snowfall ends by Tuesday evening. The heaviest snow will likely occur over the east slopes of the Sangre de Cristo Range and Wet Mountains Monday night, before shifting into the San Juan Mountains early Tuesday morning. Lower elevations along and west of I-25 will see mainly light snow, and the far eastern plains may only see some spotty snow showers and flurries Monday night and early Tuesday morning. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed the rest of tonight. 31/31
Nearby
Winter Storm Watches in Colorado, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.